Marine Thunderstorm Wind, Manistee to Point Betsie Mi
- When
- August 2, 4:00 AM EST
- Where
- Manistee to Point Betsie Mi forecast zone, 0.59 mi NE of Manistee
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.256, -86.342
An early morning line of thunderstorms produced some locally gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An early morning line of thunderstorms produced some locally gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 2, 3:31 AM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 431 AM EDT THU AUG 2 2012 .SYNOPSIS... ISSUED AT 430 AM EDT THU AUG 2 2012 A WEAK COOL FRONT WILL CONTINUE TO SLOWLY DROP SOUTH ACROSS LOWER MICHIGAN TODAY...KICKING OFF A FEW SHOWERS AND THUNDERSTORMS. THIS FRONT WILL BECOME STATIONARY JUST SOUTH OF THE LAKES....BEFORE RETURNING NORTH AS A WARM FRONT LATER FRIDAY...POSSIBLY BRINGING A FEW ADDITIONAL SHOWERS AND STORMS TO PARTS OF THE AREA LATER FRIDAY AND FRIDAY NIGHT. A STRONG COLD FRONT AND UPPER LEVEL DISTURBANCE WILL BRING A GOOD CHANCE FOR RAIN THIS WEEKEND. HIGH PRESSURE AND FAIR WEATHER RETURN FOR THE START OF NEXT WORK WEEK. TEMPERATURES WILL AVERAGE NEAR TO ABOVE NORMAL FOR THE NEXT SEVERAL DAYS. && .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 430 AM EDT THU AUG 2 2012 A SHORTWAVE IN THE WNW FLOW ALOFT IS NOW STARTING TO EXERT ITS INFLUENCE ON THE WESTERN GREAT LAKES...AS SHOWER/STORM ACTIVITY IS FINALLY STARTING TO BREW OVER LAKE MICHIGAN...AHEAD OF APPROACHING COLD FRONT WHICH IS STILL IN EASTERN WISCONSIN. AXIS OF GREATEST THETA-E AIR AND LLJ DYNAMICS HAS LAID OUT IN MORE OF A WEST-EAST FASHION THROUGH THE NIGHT...AND EXPECT THE BEST PRECIP COVERAGE TO GRADUALLY DEVELOP DOWNWIND OF LAKE MICHIGAN. THIS WILL MAINLY RESULT IN NRN LOWER SEEING THE BETTER CHANCES FOR SHOWERS THROUGH THE DAYLIGHT HOURS. ELEVATED INSTABILITY IS GROWING THROUGH THIS TIME...REACHING 1000 J/KG. THUS...THUNDERSTORM CHANCES WILL ALSO BE ON THE RISE. TODAY...ISOLATED TO SCATTERED SHOWERS AND STORMS ARE LIKELY TO BE ONGOING IN PRIMARILY NRN LOWER MICHIGAN THIS MORNING. THEN...AS THE LLJ DECAYS WITH DIURNAL MIXING...GOTTA BELIEVE THAT WHATEVER ACTION IS ONGOING WILL GRADUALLY WANE...AS WE TRANSFER TO MORE SFC BASED CONVECTION. AS THE COLD FRONT SLOWLY LAYS OUT ALONG THE SRN CWA (M-72 SOUTH)...THE FORECAST DIFFICULTY GOES A STEP HIGHER. CLOUDS CAN DEFINITELY SCREW THIS UP...BUT DO BELIEVE THAT SUNSHINE WILL DEVELOP BY AFTERNOON. THIS WILL ALLOW TEMPERATURES TO RISE INTO THE MID/UPPER 80S AHEAD OF THE COLD FRONT FOR AREAS PRIMARILY M-72 AND SOUTH. SFC BASED TD'S CONTINUE TO RISE INTO THE MIDDLE 60S. DIAGNOSING THE VERTICAL THERMAL/MOISTURE PROFILES...MLCAPE VALUES CAN REACH 2000 J/KG ALONG AND AHEAD OF THE FRONT. THE MAIN PROBLEM HERE IS THAT THE MAIN WAVE WILL ALREADY HAVE EXITED EAST. THIS RESULTS IN A LESSENING OF THE LOW LEVEL/SFC BASED CONVERGENCE ALONG THE FRONT...AND WITH LITTLE IN THE WAY OF ANY OTHER NOTICEABLE WAVE UPSTREAM...IT JUST SEEMS THERE ISN'T ENOUGH FORCING FOR REDEVELOPING PRECIPITATION. ADD IN THE FACT THAT LAKE BREEZES ARE NOT EXPECTED (NO CONSOLIDATED CONVERGENCE EITHER)...AND THE CHANCE FOR SEEING CONVECTION HAS DWINDLED. HAVE THUS REDUCED CHANCES TO MAINLY SLIGHT (20 PERCENT). TONIGHT...EARLY EVENING IS EXPECTED TO BE THE LEAST ACTIVITY FOR THE 24 HOUR PERIOD THROUGH TONIGHT...DUE TO EASTWARD DEPARTING SFC LOW/SHORTWAVE AND LOSS OF HEATING FOR DIURNAL CONVECTION...AND THE SFC FRONT BEING SOUTH OF THE AREA. HEADING THROUGH LATE EVENING AND MAINLY OVERNIGHT...A SHALLOW SHORTWAVE IS EXPECTED TO ROLL THROUGH LOWER MICHIGAN...WHICH ENHANCES SOME LEFTOVER H8 WIND CONVERGENCE. MOISTURE POOLING ALONG THIS CONVERGENCE IN CONJUNCTION WITH THE WAVE LEADS TO REEMERGING SLIGHT CHANCES FOR SHOWERS AND A POSSIBLE STORM. THIS IS ALMOST EXCLUSIVELY FOR THE M-55 CORRIDOR. INSTABILITY WILL LIKELY NOT EXCEED 1000 J/KG MUCAPE...SO THUNDER WILL LIKELY BE AROUND WITH ANY CONVECTION. NO SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THE ACTIVITY TODAY OR TONIGHT THOUGH. LOWS WILL BE IN THE LOWER 60S AROUND THE FRONT...POSSIBLY MID 60S...WITH THE COOLEST READINGS IN EASTERN UPPER WHERE THE ARRIVING COOL AIR WILL BE LEAST SHALLOW (MID 50S). ONE FINAL CONCERN WILL BE FOR THE POSSIBLE DEVELOPMENT OF STRATUS IN THE SHALLOW COOL AIR FILLING IN OVERNIGHT. CONFIDENCE IS NOT ALL THAT HIGH ON LOCATION AND EXTENT...BUT PATTERN RECOGNITION DOES LEAD TO HINTS OF A CLOUDY START TO FRIDAY. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 430 AM EDT THU AUG 2 2012 INTERESTING...ALBEIT CHALLENGING...FORECAST FORTHCOMING FOR THE NEXT SEVERAL DAYS...WITH NORTHERN MICHIGAN LOCKED IN A RATHER AGGRESSIVE FLOW REGIME...TOPPED OFF BY A STRONG SHORTWAVE TROUGH SLATED TO VISIT THE REGION THIS WEEKEND. LARGE SCALE PATTERN SHOWS LITTLE EVIDENCE OF ABOVE CHANGING ANYTIME SOON...WITH SEASONAL FAVORED AND LOCKED IN SOUTHERN PLAINS/INTERMOUNTAIN WEST RIDGING...SUPPORTING A RATHER PERSISTENT NORTHWEST FLOW REGIME ACROSS THE GREAT LAKES BETWEEN IT AND NORTHEAST NOAM TROUGHING. WEEKEND SYSTEM REMAINS FOREFRONT AND CENTER IN THE FORECAST CONCERNS DEPARTMENT...ALTHOUGH BOTH PRIOR AND AFTER RAIN CHANCES WILL ALSO NEED TO BE ADDRESSED. COMPLICATED FORECAST FRIDAY INTO FRIDAY NIGHT AS MID LEVEL FLOW FLATTENS OUT IN RESPONSE TO DIGGING SOUTHWEST CANADA SHORTWAVE (THIS WEEKENDS FUN). OFF THE DECK WARM FRONT WILL BOW NORTH IN RESPONSE...WELL EVIDENT IN 850MB CONVERGENCE/MOISTURE AXIS SWEEPING THROUGH THE LAKES FRIDAY (SURFACE WARM FRONT LAGGING BEHIND BY SEVERAL HOURS). LOW LEVEL MOISTURE A LITTLE MORE AMBIGUOUS WITHIN GUIDANCE...WITH EAST FLOW ROTATING AROUND JAMES BAY CENTERED HIGH PRESSURE LENDING MORE CREDENCE TO THE LESS AGGRESSIVE NAM-WRF/ECMWF DEPICTIONS. MID LEVEL FLOW ALSO NOT OVERLY NOTEWORTHY...ALTHOUGH THERE IS SOME SUPPORT FOR LOW AMPLITUDE RIPPLES TRAVERSING THE REGION. DESPITE LESS LOW LEVEL MOISTURE...LATEST NAM-WRF THE MOST AGGRESSIVE KICKING OFF SHOWERS AND STORMS LATER FRIDAY AND ESPECIALLY FRIDAY NIGHT...WHICH DOES HAVE SOME CREDENCE GIVEN TIGHT MOISTURE GRADIENT AND GOOD 850MB CONVERGENCE (OVERTOPPED BY MID LEVEL LAPSE RATES NEARING 6.5 C/KM). CONFIDENCE LOW...LOWER...AND LOWER YET WITH REGARDS TO SHOWER AND STORM POTENTIAL BOTH PERIODS... WITH THE MORE AGGRESSIVE RAIN SCENARIO A NEW DEVELOPMENT IN GUIDANCE TRENDS. PATTERN RECOGNITION ARGUES THE NAM-WRF IS TOO AGGRESSIVE FRIDAY NIGHT...ESPECIALLY GIVEN ILL-DEFINED/NEARLY NON-EXISTENT LOW LEVEL JET STRUCTURE. LIKE THE IDEA OF HAVING AT LEAST A TOKEN MENTION OF SHOWERS/STORMS ACROSS NORTHWEST LOWER FRIDAY AFTERNOON... WHERE LAKE MICHIGAN FORCED CONVERGENCE AXIS MAY TIP THE SCALES TO BETTER LOW LEVEL MOISTURE POOLING. WILL CAUTIOUSLY INTRODUCE PRECIP FRIDAY NIGHT AS TRENDS DICTATE...WITH NORTHWARD BOWING WARM FRONT AND EARLIER MENTIONED MOISTURE ADVECTION PERHAPS TIPPING THE SCALE TO SOME OVERNIGHT ACTIVITY. TRENDS SUPPORTING A DRY START TO SATURDAY...AS WARM FRONT RACES NORTH AND AREA BECOMES INCREASINGLY CAPPED AHEAD OF APPROACHING SHORTWAVE. EVEN HAVE CONCERNS INTO THE AFTERNOON AS FOCUS FOR CONVECTIVE DEVELOPMENT SHOULD BE TIED TO AND JUST AHEAD OF THE APPROACHING COLD FRONT BACK ACROSS WISCONSIN AND WEST UPPER MICHIGAN. CAP AND LACK OF FORCING MAY BE ENOUGH TO FORCE A DRY SATURDAY...ESPECIALLY ACROSS NORTHERN LOWER. WILL NOT SHOW THIS TYPE OF TEMPORAL SPECIFICITY JUST YET...ALTHOUGH DID SLOW THINGS DOWN A TOUCH FROM INHERITED FORECAST FOR THE MORNING HOURS. DEPENDING ON CONVECTION AND CLOUD TRENDS...POTENTIAL IS THERE FOR A VERY WARM SATURDAY...WITH ABOVE SURFACE THERMAL PROGS SUPPORTING HIGHS IN THE UPPER 80S TO LOWER 90S. GUIDANCE HONING IN ON AN OVERNIGHT SATURDAY/EARLY MORNING SUNDAY FRONTAL PASSAGE. WHILE TIMING NOT TERRIBLE FAVORABLE FOR STRONG/SEVERE STORMS...KINEMATIC PROFILES SUPPORTIVE OF SUCH...WITH EXCELLENT CORE OF MID LEVEL SUPPORT COINCIDENT WITH FRONTAL PASSAGE...AND NICE RER UPPER JET DYNAMICS TOPPING 500MB SPEED MAX (50+ KNOTS). DESPITE NIGHT PASSAGE... INSTABILITY PARAMETERS REMAIN RATHER IMPRESSIVE...WITH PROGS STILL SUPPORTING IN EXCESS OF 1.0K J/KG OF ML CAPE. SEVERE WEATHER THREAT ALREADY WELL WORDED IN LATEST HAZARDOUS WEATHER OUTLOOK...AND GIVEN LATEST GUIDANCE...HAVE NO CHOICE BUT TO LEAVE AS SUCH. COLD FRONT CONTINUES EAST ACROSS THE AREA SUNDAY...ENDING THE RAIN THREAT AS IT DOES SO. TEMPERATURES WILL BE NOTICEABLE COOLER...WITH IMPRESSIVE SHOT OF CAA DROPPING READINGS DOWN INTO THE 70S. REST OF THE FORECAST ESSENTIALLY A MODEL CONSENSUS BLEND...WITH BOTH TIMING AND STRENGTH DIFFERENCES OF MID LEVEL WAVES AND ATTENDANT COLD FRONTS DROPPING SOUTHEAST OUT OF CANADA. GROWING EVIDENCE THE BEGINNING OF THE WORK WEEK WILL START OFF DRY AS HIGH PRESSURE SETTLES OVER THE AREA. WHAT HAPPENS AFTER IS WHERE THE UNCERTAINTIES LIE WITH REGARDS TO ADDITIONAL RAIN CHANCES. GIVEN LACK OF AGREEMENT...TOOK THE LIBERTY TO DROP MODEL CONSENSUS LOW END POPS TUESDAY INTO TUESDAY NIGHT...WAITING FOR BETTER TRENDS TO BE REALIZED BEFORE REINSERTING. "BETTER" CHANCES FOR SHOWERS ARRIVE WEDNESDAY...OR AT LEAST THAT IS WHAT SOME OF THE LATEST TRENDS WOULD SUGGEST. TEMPERATURES EXPECTED TO BE PRETTY STEADY-STATE...HIGHS IN THE 70S AND LOWER 80S...OVERNIGHT LOWS IN THE 50S AND 60S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 152 AM EDT THU AUG 2 2012 ISOLATED SHOWERS/STORMS WILL POP UP EVERY NOW AND THEN IN NRN LWR MICHIGAN OVERNIGHT AND INTO TOMORROW...AS A WEAK COOL FRONT SLIDES THRU THE REGION. MAINLY VFR CONDITIONS CAN BE EXPECTED...ALTHOUGH CONDITIONS COULD BRIEFLY DETERIORATE TO MVFR WITHIN ANY HEAVIER SHOWERS/STORMS. LLWS WILL DEVELOP OVERNIGHT AND CONTINUE THRU EARLY MORNING IMMEDIATELY ALONG AND AHEAD OF THE COOL FRONT. SOUTHERLY SURFACE WINDS AOB 10 KTS TONIGHT WILL SHIFT TO THE NW IN THE MORNING AND STRENGTHEN TO 10 TO 15 KTS. && .MARINE... ISSUED AT 430 AM EDT THU AUG 2 2012 ISSUED A QUICK SMALL CRAFT ADVISORY FOR SW WINDS FUNNELING THROUGH THE MANITOU ISLANDS THROUGH MID MORNING. THESE WINDS ARE OUT AHEAD OF A COLD FRONT THAT WILL SWEEP ACROSS THE WESTERN GREAT LAKES TODAY...AND LAY OUT ACROSS SRN LAKE MICHIGAN BY TONIGHT. THIS FRONT WILL ALSO HAVE SOME ISOLATED TO SCATTERED SHOWER/STORM ACTIVITY ASSOCIATED WITH IT...BUT NOTHING TOO STRONG. WINDS THROUGH THIS WEEKEND ARE EXPECTED TO MOSTLY REMAIN BELOW ADVISORY LEVELS WITH JUST SOME LOCALIZED POTENTIAL SMALL CRAFTS DUE TO COASTAL CONVERGENCE AND FUNNELING. TOO DIFFICULT ATTM TO PIN DOWN WHERE OR WHETHER WINDS ACTUALLY GET TO 25 KNOTS. WHAT SEEMS MORE LIKELY...WILL BE FOR A DECENT RAIN AND THUNDERSTORM EVENT FOR SATURDAY NIGHT. THIS HAS BEEN ONE CONSTANT THOUGHT IN THE DATA FOR THE PAST FEW DAYS. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR LMZ344-345. LS...NONE. && SYNOPSIS...MB SHORT TERM...SD LONG TERM...MB AVIATION...MR MARINE...SD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 438 AM EDT THU AUG 2 2012 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 031145- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 438 AM EDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS AREAS MAINLY ALONG AND SOUTH OF M-32 INTO MID MORNING. AN ADDITIONAL THREAT FOR THUNDERSTORMS WILL EXIST IN THIS SAME AREA THROUGH THE REMAINDER OF THE DAY...AND ALONG MAINLY M-55 TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT...HOWEVER STRONGER STORMS MAY PRODUCE SMALL HAIL AND BRIEF STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MUCH BETTER CHANCES FOR THUNDERSTORMS WILL COME SATURDAY EVENING AND NIGHT. SOME OF THESE STORMS MAY BE SEVERE...WITH A THREAT OF LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH FRIDAY. HOWEVER... SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE AT ANY TIME. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/APX (ALL LOWERCASE) SMD
The Green Bay radar (KGRB), 143 km away, was scanning. The volume nearest the first event began at 08:59 UTC.
2 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Michigan in 2012Every state in 2012This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410932, 410931.